Doctor, Is My Diabetes Medicine Supposed to Smell Like Gym Socks?

By Smriti Rao | February 16, 2010 4:27 pm

Dead_fish_on_the_beachDoes your diabetes medication smell like dead fish or smelly socks? You’re not alone.

Many patients who took the common diabetes drug metformin report being so disgusted by its smell that they stopped taking it altogether, doctors say. Patients who do take the drug often feel nauseated and report burping up an unpleasant after-taste.

The problem of the malodorous medicine came to light after scientists decided to check whether nausea, commonly reported among patients on metformin, was a physical side effect caused by the drug’s ingredients or simply a result of the stink the pill was raising. Their results, published in the February issue of Annals of Internal Medicine, revealed that the tablet’s smell just made people want to throw up.

Researcher J. Russell May told HealthDay News:

“Metformin is an excellent drug, but the immediate-release formulation may have an odor to it. The smell is fishy or like the inside of an inner tube, and in a patient’s mind, because it smells like something that has gone bad, they may think the drug isn’t good.”

The doctors observed that patients who took the coated, extended-release version of the medication did not report any trouble with smell or unpleasant after-taste, but the ones who took the regular version were loathe to swallow the stinky pill. Some pharmacists said they recognized metformin by its unique “old locker-room sweat sock” odor.

Doctors suggest that instead of turning away from the medication altogether, patients could ask for an extended-release version of metformin. If that’s not available and if they don’t want to switch medications, they may have to suck it up, hold their noses, and swallow their fishy-smelling pills.

Related Content:
Discoblog: Rare Genetic Condition Makes Woman Smell Like Fish
Discoblog: Go To Jail—You Smell Like Drugs
DISCOVER: A Pill for Diabetics

Image: Flickr/mahalie

  • P Smith

    I have noticed my teeth are getting a coating that is like chalk on them. I am brushing as normal but the gritty stuff continues to collect on my teeth and I sometimes have pain in my teeth. This did not start until I began the Metaformin and I had just been to the dentist and had my teeth cleaned. Is there any relationship you know of? I am on a dosage of three 500 mg tablets and was told to take them before my evening meal. I am not seeing a huge benefit from this treatment. My sugar is still running 159 before meals (12 hr fast).

NEW ON DISCOVER
OPEN
CITIZEN SCIENCE
ADVERTISEMENT

Discover's Newsletter

Sign up to get the latest science news delivered weekly right to your inbox!

Discoblog

Quirky, funny, and surprising science news from the edge of the known universe.
ADVERTISEMENT

See More

ADVERTISEMENT
Collapse bottom bar
+

Login to your Account

X
E-mail address:
Password:
Remember me
Forgot your password?
No problem. Click here to have it e-mailed to you.

Not Registered Yet?

Register now for FREE. Registration only takes a few minutes to complete. Register now »